Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 31, 2008, 2:46 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 2:46 PM CDT (19:46 UTC)
- Expired
- May 31, 2008, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:48 PM CDT | HAIL 0.88 | Plummer, MN | |
| May 31, 3:25 PM CDT | HAIL 1.25 | 5 N Mcintosh, MN | |
| May 31, 3:40 PM CDT | HAIL 1.5 | Mcintosh, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 311946 SVRFGF MNC113-119-125-312030- /O.NEW.KFGF.SV.W.0016.080531T1946Z-080531T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 246 PM CDT SAT MAY 31 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL PENNINGTON COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA... CENTRAL RED LAKE COUNTY IN NORTHWEST MINNESOTA... * UNTIL 330 PM CDT * AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTH OF PLUMMER...OR 18 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 21 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROOKS AT 255 PM CDT... 6 MILES SOUTHWEST OF OKLEE AT 300 PM CDT... 6 MILES NORTHEAST OF ERSKINE AT 320 PM CDT... MCINTOSH AT 330 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4758 9560 4751 9595 4790 9620 4798 9596 TIME...MOT...LOC 1946Z 333DEG 18KT 4786 9602 $$ SPEICHER
1 follow-up statement
000 WWUS53 KFGF 312019 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 318 PM CDT SAT MAY 31 2008 MNC113-119-125-312030- /O.CON.KFGF.SV.W.0016.000000T0000Z-080531T2030Z/ RED LAKE MN-PENNINGTON MN-POLK MN- 318 PM CDT SAT MAY 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR EXTREME SOUTH CENTRAL PENNINGTON...SOUTHEASTERN POLK AND CENTRAL RED LAKE COUNTIES... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 6 MILES NORTHEAST OF ERSKINE...OR 29 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 21 MPH. THIS STORM PRODUCED NICKEL HAIL IN PLUMMER AT 248 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCINTOSH AND 8 MILES NORTHWEST OF FOSSTON BY 330 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA. LAT...LON 4758 9560 4751 9595 4790 9620 4798 9596 TIME...MOT...LOC 2018Z 333DEG 18KT 4772 9591 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:26 PM CDT, 20 minutes earlier.
Area forecast discussion, May 31, 2:26 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 226 PM CDT SAT MAY 31 2008 .SHORT TERM... THIS AFTN WEATHER ABOUT AS EXPECTED...SFC LOW WHICH WAS BTWN HCO AND YWG HAS MOVED TO JUST EAST OF GFK. AREA OF STRONGEST TSTMS INTENSIFYING IN THIS AREA BTWN TVF AND GFK. AXIS OF HIGHER DEW PTS (MID-UPR 50S) EXTEND IN BAND FROM TVF TO ADC-PKD SOUTHEAST. ALSO AREA OF HIGHER DEW PTS IN THE LAKE TRAVERSE AREA UP TO NEAR FARGO ALTHOUGH THIS AREA IS WEST OF THE MAIN WIND CONVERGENCE. SEE SWOMCD. FZL AT 9800 FT OR SO AND BASED ON RADAR INFO AND OTHER INFO...WOULD THINK NEED A BIT OVER 20 KFT FOR 50-55DBZ FOR PENNY HAIL OR MORE. VORT MAX/SFC LOW WILL MOVE SOUTHEAST AND OUT OF THE AREA EARLY THIS EVENING WITH CLEARING. ON SUNDAY...A SHORT WAVE WILL GO SOUTHWEST AROUND HUDSON BAY SENDING A WEAK TROUGH SOUTHWARD INTO ERN ND/NW MN SUNDAY MIDDAY- AFTN REACHING NR A PKD-FAR LINE AT 00Z MON. DEW PTS ARE A BIT LESS THAN TODAY BUT TEMPS A BIT WARMER...WITH MODELS INDICATING 500 TO 1000 J/KG AVBL AT PEAK HEATING FOR A FEW CELLS TO FIRE ALONG WIND SHIFT LINE. COORD WITH DLH AND INSERTED A LOW POP FOR TSTMS SUN AFTN TO ACCOUNT THIS FRONT (MAINLY GFK-BDE-BJI 18-21Z AND FAR-PKD (21Z-00Z). WILL MAINTAIN LOW POPS SUNDAY NIGHT FAR SOUTHWESTERN FCST AREA AS TROUGH HANGS UP OVER CNTRL ND INTO NE SD AND MOISTURE FROM NEXT SYSTEM APPROACHES. FOR MONDAY-TUESDAY...DIFFICULT FCST IN TERMS OF HOW PCPN AND STORM SYSTEM WILL PLAY OUT. PER HPC DISCUSSION 12Z GFS IS OUTLIER IN SHOWING STRONGER NRN LOW IN NE SD MONDAY AFTN AND MOVING IT EAST QUITE FAST WITH HIGH BUILDING IN ON TUESDAY. CONSENSUS OF OTHER MODELS INCLUDING NAM/UKMET/CANADIAN WAS FOR A BIT SLOWER SOLN AND ALSO A BIT FARTHER SOUTH PLACEMENT OF PCPN MAX WITH HIGH PRESSURE POSSIBLY KEEPING FAR NRN AREAS DRY. CONFIDENCE WAS HIGH ENOUGH IN THE FAR SOUTH FOR LIKELY POPS MONDAY AFTN-MON NIGHT...WITH CHC POPS ELSEWHERE. .LONG TERM... /WED THROUGH SAT/ MODELS CURRENTLY SHOWING LONG TERN STARTING IN A FAIRLY ZONAL PATTERN AND AN ACTIVE WEEK IS EXPECTED. THERE ARE SOME DISCREPANCIES AMONGST FEATURES EARLY IN THE PERIOD...WITH THE ECMWF SHOWING AN UPPER LEVEL LOW PUSH ACROSS SRN CANADA AND BROAD LOW PRESSURE OVER THE CNTRL US AT THE SFC. EARLY IN THE PD...GFS IS SHOWING A SFC HIGH OVER THE NORTHERN PLAINS...THEREFORE DRY ON WED/THU. CANADIAN MORE CLOSELY RESEMBLES THE ECMWF...THUS LEANING TOWARD THE MORE ACTIVE WEATHER SOLUTION AND KEEP CHANCE POPS IN THROUGH MOST OF THE LONG TERM. && .AVIATION... A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH NW MINNESOTA AND CLEAR SKIES PROVIDING DECENT HEATING WILL RESULT IN A VFR CUMULUS DECK SETTING UP OVER MOST OF THE AREA BY MID AFTERNOON. EXPECT SOME RAIN SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO...MAINLY OVER MINNESOTA. CONDS SHOULD REMAIN VFR WITH THE EXCEPTION OF ANY HEAVIER SHOWERS OR THUNDERSTORMS PASSING OVER THE TAF SITES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/SPEICHER
Hazardous weather outlook, May 31, 6:17 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 617 AM CDT SAT MAY 31 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 617 AM CDT SAT MAY 31 2008 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF WEST CENTRAL MINNESOTA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY. THE MOST FAVORABLE LOCATION FOR DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER VALLEY DURING THE LATE MORNING AND AFTERNOON HOURS. A FEW STRONGER STORMS MAY REACH SEVERE LIMITS...ESPECIALLY ACROSS THE FERGUS FALLS...DETROIT LAKES...AND PARK RAPIDS AREA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH A MAJORITY OF THE UPCOMING WORK WORK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:06 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 54 min |
| May 31, 2:35 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 40 min |
| May 31, 2:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 33 min |
| May 31, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 34 min |
| May 31, 3:29 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 61 min |
| May 31, 3:39 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 54 min |
| May 31, 3:44 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 61 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 66 min |
| May 31, 4:05 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 30 min |
| May 31, 4:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater | 42 min |
| May 31, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 40 min |
| May 31, 5:15 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 60 min |
| May 31, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.